Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Took pill after unprotected sex. Started abdominal pain and blood discharge from vagina. Pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Question
Age:27 Height: 5'8 Weight: 60 Kgs. Had unprotected sex on 8th morning. Took an ECP the next morning on the 9th. Started getting abdominal pain and cramps on 16th along with dark blackish blood discharge from the vagina. The pain and the blackish discharge are continuing till date. In between there is normal red bleeding also sometimes but it doesn't feel like periods. I am very worried. Is it pregnancy? Or have I done some permanent damage by using ECPs? I haven't taken a pill in six months but before that I had taken a few in a span of 5-6 months. Please help.
Posted Fri, 14 Dec 2012 in Women's Health
 
 
Answered by Dr. Asra Ishtiaq Ahmed 30 minutes later
Hello there.

Thanks for writing.

ECP's do not cause any permanent damage. Their mechanism of action is temporary.

However side effects like unexpected vaginal bleeding is common after their use.
So the reason behind your altered discharge and bleeding could be this.

I want to know your last menses date.

Also at times the ECP's cause delay in your periods.
When the old blood exits the uterus it appears blackish brown. So this also explains your blackish discharge with pain which occurs due to uterus contracting to release the old menstrual blood.


The possibility of pregnancy can be kept if this cycle of altered bleeding was a delayed period. Pregnancy would be a remote possibility if there was no other unprotected contact.
You can do a urine pregnancy test to rule out the same.

I hope I have answered you.

Kindly revert back if any further queries.

Take care.

Above answer was peer-reviewed by
 
Follow-up: Took pill after unprotected sex. Started abdominal pain and blood discharge from vagina. Pregnant? 33 minutes later
Thank you Dr. Asra.

My last menses date was 29th Oct. to 2nd/ 3rd Nov. I have a regular 28 day cycle so the next expected date would be around 27th.

Along with the blackish discharge and the intense pain, I am going through general weakness, fatigue, back ache, legs hurting - general symptoms of when I'm down.

Also, with the irregular blackish discharge, for a day or two now there is also some normal regular blood. Can I take a urine pregnancy test at this stage along with the bleeding?
 
 
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

Thanks for writing back.

Considering your last menses date, it seems more of a side effect of ECP on your cycle.

The other possibility can be implantation bleeding which occurs when fertilized egg is attached to the uterus.

Taking a test now would be a bit early to be positive since your period due date is 27th.

You can take the test a day or two after your expected period date.
By then hopefully you will finish your blackish discharge and bleeding.

Bleeding as such does not affect the result provided blood does not drop directly into your test strip.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor